Iowa, 2010Damaging Wind in Iowa, May 24, 2010
May 24, 2010 · NWS FSD · 1 event in 1 county or zone
A thunderstorm produced damaging winds which caused tree damage in Sioux County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging winds which caused tree damage in Sioux County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 1:52 PM CST, 9 hours 26 minutes earlier.
Area forecast discussion, May 24, 1:52 PM CST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT MON MAY 24 2010
.DISCUSSION...
THUNDERSTORMS STILL EXPECTED TONIGHT...ESPECIALLY WEST OF THE
INTERSTATE 29 CORRIDOR. A POTENT UPPER LEVEL LOW PRESSURE WILL SWING
NORTH THROUGH THE WESTERN HIGH PLAINS THIS EVENING. THUNDERSTORMS
AREA EXPECTED TO DEVELOP AHEAD OF THIS FEATURE...WITH SUPPORT LIKELY
GETTING A BAND OF THUNDERSTORMS GOING OVER CENTRAL NEBRASKA THIS
AFTERNOON. THESE STORMS WILL RACE NORTHWARD AND REACH AREAS WEST OF
THE JAMES RIVER BY ABOUT 6 PM. A VERY STRONG LINEAR SHEAR PROFILE AS
WELL AS CAPE VALUES AROUND 2500 J/KG SUPPORT HAIL TO ABOUT HALF
DOLLAR SIZE AND WIND GUSTS OF AROUND 70 MPH. STILL A MINOR THREAT
FOR A TORNADO IN THIS AREA AS WELL. AS THE STORMS WORK FARTHER
EAST...THE UPPER LEVEL SUPPORT WILL BEGIN TO MOVE AWAY SO THE STORMS
SHOULD WEAKEN AS THEY APPROACH I29.
BOUNDARY PLACEMENT WILL BE CRITICAL THE NEXT FEW DAYS. LINGERING
MOISTURE SOUTH AND EAST OF THE BOUNDARY WILL CREATE AN UNSTABLE
ENVIRONMENT.SERIES OF SHORTWAVES ARE EXPECTED TO TRAIN OVER THE
BOUNDARY CREATING SHOWERS AND THUNDERSTORMS. THE FIRST WAVE MOVES
ACROSS THE AREA TUESDAY MORNING ALONG THE FAR EASTERN EDGE OF CWA.
GOOD UPPER LEVEL SUPPORT WITH RIGHT REAR QUADRANT OF THE JET HANGING
AROUND. MAY SEE A BREAK IN THE ACTIVITY IN THE MID MORNING HOURS IF
THE SUBSIDENCE BEHIND THE LEADING WAVE IS STRONG ENOUGH. SECOND
WAVE THEN LIFTS NORTH AND EAST TOMORROW AFTERNOON AND IS POSITIONED
FURTHER WEST. THIS MAY CREATE THUNDERSTORMS AS FAR WEST AS THE
SIOUX CITY-VERMILLION AREA...MOVING OFF TO THE NORTHEAST. THE TREND
OF THE FRONT CONTINUING TO PIVOT TOWARDS A MORE EAST TO WEST
ORIENTATION. AGREE WITH PREVIOUS FORECASTER THAT HEATING DURING THE
DAYTIME HOURS ON WEDNESDAY MAY GENERATE AIRMASS THUNDERSTORMS MAINLY
SOUTH OF INTERSTATE 90.
SURFACE HIGH PRESSURE TRIES TO BUILD INTO THE NORTHERN PLAINS ON
THURSDAY...HOWEVER...ANY LINGERING MOISTURE MAY STILL RESULT IN
CONVECTION. FOR NOW...WILL KEEP MENTION OF SHOWERS OUT WITH THE
IDEA THAT THE MOISTURE WILL BE FORCED SOUTH AND WEST BUT WOULD NOT
BE SURPRISED IF HAVE TO ADD A MENTION OF SHOWERS ACROSS THE SOUTH
AND WESTERN EDGE OF THE THE FORECAST AREA. WITH RELATIVELY DRY
AIRMASS ACROSS THE EASTERN HALF OF THE FORECAST AREA...SHOULD BE
FAIRLY MIXY AND HAVE KEPT FORECAST HIGHS A FEW DEGREES ABOVE
GUIDANCE.
THEREAFTER...IT APPEARS THE UPPER LEVEL RIDGE MAINTAINS CONTROL
BEFORE BEGINNING TO BREAK DOWN ON SATURDAY. COLD FRONT MOVES
THROUGH THE AREA SATURDAY NIGHT INTO SUNDAY. UPPER LEVEL WAVE MOVES
THROUGH THE NORTHWESTERN HALF OF THE CWA ON SUNDAY INTO SUNDAY
NIGHT...AND MAY SEE SOME LINGERING SHOWERS/THUNDERSTORMS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY TILL 9 PM CDT TODAY FOR IAZ001>003-
012-013-020-021-031.
MN...WIND ADVISORY TILL 9 PM CDT TODAY FOR MNZ071-072-
080-081-089-090-097-098.
NE...WIND ADVISORY TILL 9 PM CDT TODAY FOR NEZ013-014.
SD...WIND ADVISORY TILL 9PM CDT TODAY FOR SDZ050-057-063.
WIND ADVISORY TILL 9 PM CDT MONDAY FOR SDZ038>040-
052>056-058>062-064-071.
&&Hazardous weather outlook, May 24, 10:44 AM CST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT MON MAY 24 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT MON MAY 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS...SOME POSSIBLY PRODUCING QUARTER SIZE
HAIL...WILL BE POSSIBLE WEST OF THE JAMES RIVER THIS AFTERNOON.
THIS ACTIVITY WILL LIFT NORTH AT ABOUT 40 MPH. LATE THIS
AFTERNOON AND EARLY THIS EVENING A SQUALL LINE SHOULD APPROACH
AREAS WEST OF THE JAMES RIVER WITH STRAIGHT LINE WINDS OF 70 MPH
POSSIBLE AS WELL AS HAIL TO THE SIZE OF HALF DOLLARS. A BRIEF
TORNADO COULD ALSO BE POSSIBLE DURING THIS TIME. FROM ABOUT 8 PM
THROUGH MIDNIGHT THERE WILL BE A THREAT FOR STRAIGHT LINE WINDS
OF ABOUT 60 MPH FROM THE JAMES VALLEY TOWARDS INTERSTATE 29 AS
THE SQUALL LINE RACES EAST AND BEGINS TO RAPIDLY WEAKEN.
FLOODING...
SOME AREAS APPROACHING CENTRAL SOUTH DAKOTA RECEIVED HEAVY RAIN
EARLY MONDAY MORNING. IF HEAVY RAIN DEVELOPS AGAIN IN THOSE AREAS
THIS EVENING...THERE COULD BE FLASH FLOODING OF LOW LYING AREAS.
WIND AND FOG...
A HIGH WIND WARNING HAS BEEN POSTED FOR BRULE...GREGORY AND
CHARLES MIX COUNTIES FROM 10 AM TO 9 PM TODAY. WINDS OF 30 TO 45
MPH...WITH SOME GUSTS AROUND 50 MPH WILL BE POSSIBLE IN THOSE
AREAS THIS AFTERNOON AND EARLY EVENING. ELSEWHERE...A WIND
ADVISORY IS IN EFFECT TODAY FOR 25 TO 40 MPH WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT MAINLY WEST
OF THE JAMES RIVER.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, May 24, 9:11 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1011 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST 8 NNE MITCHELL 43.83N 97.94W
05/24/2010 E60 MPH HANSON SD TRAINED SPOTTER
&&
JHLocal storm report, May 24, 9:14 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 3 S PARKSTON 43.35N 98.00W
05/24/2010 E60 MPH HUTCHINSON SD TRAINED SPOTTER
&&
JHLocal storm report, May 24, 9:28 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND GST 5 W OLIVET 43.24N 97.77W
05/24/2010 E60 MPH HUTCHINSON SD TRAINED SPOTTER
&&
JHLocal storm report, May 24, 9:44 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1044 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG WOONSOCKET 44.05N 98.27W
05/24/2010 SANBORN SD LAW ENFORCEMENT
DOWNED POWER LINES IN TOWN.
&&
JHLocal storm report, May 24, 9:52 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM TSTM WND GST YANKTON 42.89N 97.39W
05/24/2010 M59 MPH YANKTON SD AWOS
&&
JHLocal storm report, May 24, 10:42 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG VERMILLION 42.78N 96.93W
05/24/2010 CLAY SD LAW ENFORCEMENT
LARGE BRANCHES DOWN IN TOWN.
1127 PM TSTM WND GST 5 W SIOUX FALLS 43.54N 96.83W
05/24/2010 M67.00 MPH MINNEHAHA SD EMERGENCY MNGR
MEASURED BY HANDHELD DEVICE.
1130 PM TSTM WND GST 5 W SIOUX FALLS 43.54N 96.83W
05/24/2010 M71.00 MPH MINNEHAHA SD EMERGENCY MNGR
MEASURED BY HANDHELD DEVICE. FEW SHINGLES BLOWN OFF NEW
HOMES IN THE AREA.
&&
JHThunderstorm Wind, Sioux
- When
- May 24, 11:18 PM CST
- Where
- Sioux County, 2.13 mi ENE of Boyden
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.190, -95.960
Thunderstorm winds caused tree damage, including a 3 foot diameter tree snapped off 3 feet above the ground, and up to 8 inch diameter limbs broken off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, May 24, 2010$5.0 million · EF1 · 40 events
- Tornadoes in South Dakota, May 24, 2010$301,000 · EF2 · 5 events
- Flash Flooding and Hail in Arkansas, May 24 to 27, 2010$4.6 million · 1 in hail · 25 events
- Tornadoes and Flash Flooding in North Dakota, May 24 to 28, 2010$215,000 · EF1 · 25 events
- High Wind in North Dakota, May 24 to 25, 2010$485,000 · 55 kt wind · 30 events
- Tornadoes and Hail in Nebraska, May 24, 2010$107,000 · EF0 · 57 events
- Tornadoes and Flash Flooding in Minnesota, May 24 to 25, 2010$352,000 · EF0 · 24 events
- Flash Flooding and Flooding in South Dakota, May 24 to 27, 2010$525,000 · 9 events
- Hail and Damaging Winds in Nebraska, May 24, 2010$72,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flood in Texas, May 24 to 25, 2010$56,000 · EF0 · 43 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2010$183,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Texas, May 24 to 25, 2010$200,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235437.